Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 3, 2012, 9:00 AM EDT for Cattaraugus County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2012, 9:00 AM EDT (13:00 UTC)
- Expired
- Jun 3, 2012, 10:00 AM EDT
- In force
- 60 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 59 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WWUS81 KBUF 031300 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 900 AM EDT SUN JUN 3 2012 NYZ019-020-085-031400- CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY- 900 AM EDT SUN JUN 3 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 855 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 16 MILES WEST OF GOWANDA...AND MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... FORESTVILLE... PERRYSBURG... GOWANDA... COLLINS... CATTARAUGUS... OTTO... THIS STORM HAS THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4251 7871 4230 7874 4239 7931 4251 7929 $$ AR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 3, 7:44 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 3, 7:44 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
744 AM EDT SUN JUN 3 2012
.SYNOPSIS...
LOW PRESSURE SYSTEM NORTH OF LAKE HURON WILL DRIFT SOUTHEAST TO LAKE
ONTARIO BY THIS EVENING...BRINGING ANOTHER ROUND OF SHOWERS ALONG
WITH COOL AND BLUSTERY CONDITIONS TO THE REGION. THE WEAKENING
SYSTEM WILL MIGRATE TO THE MID-ATLANTIC COAST BY MONDAY...BUT A
LINGERING TROUGH WILL KEEP SEASONABLY COOL AND SHOWERY WEATHER
THROUGH THE EARLY PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COUPLE OF CONVECTIVE BANDS CONTAINING VERY HEAVY RAIN AND EMBEDDED
THUNDERSTORMS HAVE SWEPT ACROSS WESTERN NY EARLY THIS MORNING. THIS
IS ASSOCIATED WITH THE STRONG PUSH OF HIGHER THETA-E AIR ON 50KT+
BOUNDARY LAYER JET AND WILL REMAIN ACROSS THE WESTERN NY COUNTIES TO
THE MIDDLE GENESEE VALLEY DURING THE EARLY TO MID MORNING.
OCCLUDED AND TIGHTLY WOUND LOW PRESSURE NORTH OF THE
GREAT LAKES WILL DRIFT SOUTHEASTWARD THROUGH THE DAY. REGIONAL
RADARS SHOW THAT THE PRECIP WILL ARRIVE ACROSS THE REGION IN TWO
WAVES. THE FIRST ASSOCIATED WITH THE BOUNDARY LAYER WIND FIELD AND
LOW LEVEL LIFT... THE SECOND CLOSER TO THE STACKED LOW AND DEEP
LAYER MOISTURE. WILL CARRY CATEGORICAL POPS TODAY AND CATEGORICAL TO
LIKELY OPS TONIGHT WITH THE PASSAGE TO THE STACKED LOW. WILL ALSO
HAVE CHANCE/SCTD THUNDERSTORMS AFTERNOON AND EVENING WITH THE
CONDITIONAL INSTABILITY AND NARROW CAPE ACROSS THE ENTIRE REGION.
TEMPERATURES WILL RUN ON THE COOL SIDE WITH THE COOL UPPER LOW
MOVING ACROSS THE REGION COUPLED WITH THE ABUNDANT CLOUD COVER AND
SHOWERS. LOOK FOR HIGHS TODAY TO STRUGGLE TO REACH 60 NEAR THE LAKES
WITH ONLY UPPER 50S ACROSS HIGHER ELEVATIONS. LOWS TONIGHT WILL
REMAIN IN THE LOWER 50S ACROSS MUCH OF REGION...WITH UPPER 40S
ACROSS THE INTERIOR SOUTHERN TIER AND PORTIONS OF THE NORTH COUNTRY.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
A HIGH AMPLITUDE UPPER LEVEL FLOW WILL REMAIN IN PLACE THROUGH THIS
PERIOD AS A STRONG NEGATIVE NAO BLOCKING PATTERN WILL PERSIST OVER
THE NORTH ATLANTIC/EASTERN NORTH AMERICA. UNUSUALLY STRONG HIGH
PRESSURE ANCHORED NEAR GREENLAND WITH EVEN MORE ANOMALOUS LOW HGT
FIELDS WELL SOUTH OF ICELAND HAVE CREATED A BLOCK MORE TYPICAL OF
MID WINTER...WITH AN INTENSITY THAT HAS NOT BEEN EXPERIENCED IN
YEARS. THAT ALL BEING SAID...LETS HIT THE DETAILS.
THE CLOSED H5 GREAT LAKES LOW FROM THE WEEKEND WILL FINALLY MAKE ITS
WAY OFF THE COAST OF NEW ENGLAND ON MONDAY...WHILE SIGNIFICANT
TROUGHING WILL EXTEND BACK ACROSS ALL OF THE GREAT LAKES REGION.
AS THE AXIS OF THIS TROUGH DROPS SOUTH ACROSS OUR REGION...SCATTERED
SHOWERS WILL BE PRODUCED WITH THE MOST LIKELY PCPN FALLING OVER THE
FINGER LAKES AND SOUTHERN TIER WHERE DIURNALLY INDUCED INSTABILITY
SHOULD BE THE GREATEST. THE TROUGH WILL ALSO KEEP IT QUITE COOL...
WITH H85 TEMPS OF 5C ONLY SUPPORTING AFTERNOON HIGHS IN THE LOW TO
MID 60S F. THESE READINGS WILL BE SOME 10 DEG F BELOW NORMAL.
THE H5 TROUGH WILL ROTATE SOUTH OF THE REGION MONDAY NIGHT WHILE
CANADIAN HIGH PRESSURE WILL NOSE DOWN ACROSS THE GREAT LAKES REGION.
THIS WILL SET THE STAGE FOR A RELATIVELY COOL AND UNEVENTFUL NIGHT
AS SHOWERS WILL TAPER OFF AND DRIFT SOUTH ACROSS PENNSYLVANIA. WHILE
IT WILL BE COOLER THAN NORMAL...LEFTOVER LOW LEVEL MOISTURE WITHIN A
NORTHERLY UPSLOPE FLOW SHOULD KEEP ENOUGH CLOUD COVER IN PLACE TO
PREVENT TEMPERATURES FROM DROPPING TOO FAR BELOW NORMAL.
ONLY MARGINAL IMPROVEMENT CAN BE EXPECTED ON TUESDAY AS THE
PERSISTENT H5 CLOSED LOW WILL CONTINUE TO SPIN IN PLACE OFF THE NEW
ENGLAND COAST. THIS WILL KEEP THE COOL AIR IN PLACE WHILE SFC HIGH
PRESSURE WILL REMAIN PARKED TO OUR NORTH. WHILE WE SHOULD STILL HAVE
A FAIR AMOUNT OF CLOUD COVER TO DEAL WITH AS A RESULT OF THE UPSLOPE
FLOW...AT LEAST THE DAY WILL BE LARGELY DRY. IN THE ABSENCE OF A
STRONG THERMAL GRADIENT OR SHORTWAVE PASSAGE...THE VAST MAJORITY OF
THE DAY WILL BE RAIN FREE. WILL KEEP LOW CHC POPS IN PLACE THOUGH TO
ACCOUNT FOR THE INSTABILITY GENERATED FROM THE STRONG EARLY JUNE SUN
AND 6C H8 AIRMASS.
TUESDAY NIGHT SHOULD BE VERY SIMILAR TO MONDAY NIGHT WITH PARTLY TO
MOSTLY CLOUDY SKIES...ALBEIT A BIT COOLER WITH OVERNIGHT LOWS
RANGING FROM THE LOWER 50S ACROSS THE LAKE PLAINS TO THE MID 40S
EAST OF LK ONTARIO AND IN THE VALLEYS OF THE SRN TIER.
THE CLOSED LOW OFF THE COAST WILL START TO DRIFT EAST AND OPEN UP ON
WEDNESDAY...AND THIS SHOULD OFFER A LITTLE MORE NOTICEABLE
IMPROVEMENT IN CONDITIONS ACROSS OUR REGION. AFTERNOON TEMPS SHOULD
BE ABLE TO CLIMB INTO THE MID TO UPPER 60S FOR MOST AREAS WITH ONLY
THE MENTION OF A SHOWER.
HIGH PRESSURE WILL THEN BRING US A FAIR AND COOL WEATHER FOR
WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
WHILE A WEAKENED NEGATIVE NAO BLOCKING PATTERN WILL REMAIN IN PLACE
OVER THE NORTH ATLANTIC DURING THIS PERIOD...THE UPSTREAM AIRMASS
WILL BE ALLOWED TO MODIFY AS THE HIGH AMPLITUDE FLOW OVER THE PLAINS
WILL BREAK DOWN. THIS WILL PROMOTE MORE OF A MERIDIONAL FLOW OVER
THE CONUS WHICH WILL GRADUALLY PUSH H85 TEMPS TO 10C OR HIGHER.
SIMPLY PUT...OUR TEMPERATURES WILL CLIMB BACK TO NEAR NORMAL DURING
THIS PERIOD.
ALONG WITH A SLOW MODERATION IN TEMPERATURE...RIDGING PUSH EAST
ACROSS THE GREAT LAKES SHOULD SUPPORT MAINLY DRY WEATHER. THE ONLY
CHANCE FOR RAIN DURING THIS PERIOD WILL BE ON FRIDAY WHEN A
SHORTWAVE MAY DROP SOUTH ACROSS THE LOWER GREAT LAKES AHEAD OF THE
MAIN H5 RIDGE.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VERTICALLY STACKED UPPER AND SURFACE LOW PASSING ACROSS THE REGION
WILL BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. FLIGHT
CONDITIONS SHOULD SETTLE TO MVFR CEILINGS AS THE LOW PASSES...
ALTHOUGH IFR TO BRIEF LIFR IS POSSIBLE IN STRONGER CONVECTION. WILL
BE DIFFICULT TO IMPOSSIBLE TO TIME ANY BANDS OF CONVECTION SO WILL
COVER IT WITH A CB QUALIFIER THROUGH LATE AFTERNOON.
OUTLOOK...
MONDAY...IFR EARLY IMPROVING TO MVFR/VFR IN SCATTERED RAIN SHOWERS.
TUESDAY THROUGH THURSDAY...MAINLY VFR WITH SCATTERED SHOWERS.
&&
.MARINE...
A WEAKENING SFC LOW WILL TRACK SOUTHEASTWARD FROM NORTH OF THE GREAT
LAKES TOWARDS THE EASTERN GREAT LAKES TODAY. WINDS WILL REMAIN FROM
THE SOUTHWEST 15 TO 20 KNOTS OVER LAKE ERIE ALONG WITH COLD AIR
ADVECTION WHICH WILL PROMOTE WAVES 4 TO 6 FEET ON LAKE ERIE THROUGH
EARLY EVENING. WINDS SHOULD DIMINISH TONIGHT AS THE SFC LOW
CONTINUES TO WEAKEN AS IT PASSES ACROSS THE REGION.
WINDS WILL BACK TO THE NORTH IN THE WAKE OF THIS LOW ON MONDAY AND
NORTHERLY WINDS OF 10 TO 20 KT WITH COOL AIR TEMPERATURES WILL
KEEP CONDITIONS CHOPPY ON THE LAKES...PARTICULARLY ON LAKE
ONTARIO...THROUGH THE FIRST HALF OF THE COMING WEEK. SMALL CRAFT
ADVISORY POSSIBLE FOR EASTERN THIRD OF LAKE ONTARIO LATER ON MONDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ040-
041.
&&
SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...WCH
MARINE...WCHHazardous weather outlook, Jun 3, 5:56 AM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 556 AM EDT SUN JUN 3 2012 NYZ001>008-010>014-019>021-085-041000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 556 AM EDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SHOWERS WILL BE FOUND ACROSS WESTERN AND NORTH CENTRAL NEW YORK TODAY ALONG WITH A FEW THUNDERSTORMS. RELATIVELY CHILLY AIR ALOFT COMBINED WITH THE STRENGTH OF AN EARLY JUNE SUN WILL INCREASE THE RISK THAT ANY THUNDERSTORM COULD PRODUCE SMALL HAIL...ALONG WITH WIND GUSTS TO 40 MPH. RAINFALL WILL CONTINUE TO BE BENEFICIAL AND IS NOT EXPECTED TO RESULT IN ANY PROBLEMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-041000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 556 AM EDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ024-041000- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 556 AM EDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 3, 9:00 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 900 AM EDT SUN JUN 3 2012 NYZ019-020-085-031400- CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY- 900 AM EDT SUN JUN 3 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 855 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 16 MILES WEST OF GOWANDA...AND MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... FORESTVILLE... PERRYSBURG... GOWANDA... COLLINS... CATTARAUGUS... OTTO... THIS STORM HAS THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4251 7871 4230 7874 4239 7931 4251 7929 AR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:17 PM EDT | Special Weather Statement | BUF | Genesee | 43 min |
| Jun 3, 3:34 PM EDT | Special Weather Statement | BUF | Erie | 41 min |
| Jun 3, 3:35 PM EDT | Small Craft Advisory | BUF | 24 hr | |
| Jun 3, 3:59 PM EDT | Special Weather Statement | BUF | Monroe | 46 min |
| Jun 3, 5:12 PM EDT | Special Weather Statement | BUF | Chautauqua | 48 min |
| Jun 3, 6:33 PM EDT | Special Weather Statement | BUF | Monroe | 27 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.